Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Stories
Poems
Fun Stuff
Books
Links
Video Links
About this site

Discussion and Conclusion

Discussion

Length of Time Taken

In 1988, the UK Committee on Safety of Medicines issued a bulletin to all doctors saying that benzodiazepines were indicated for the short-term relief (2 to 4 weeks only) of anxiety or insomnia that is severe, disabling or subjecting the individual to unacceptable distress. Many of the world’s medical authorities have issued the same warnings yet despite this, nearly 20 years on, the respondents to these survey’s had been taking benzodiazepines for an average of the 8 years. This is extremely worrying and seems to indicate that a good deal more education is required.

The Impact of Taking and Withdrawing from Benzodiazepines

The use of the functionality rating seemed to be the best way to summarize the effect that benzodiazepines had on these respondents’ lives. It is assumed that a normal functional adult could do all the functionality activities with ease, giving them a score of nine.

At the time respondents decided to take benzodiazepines they indicated that they were able to do 7.3 of the activities with ease, a 19% reduction on being fully functional. So before taking benzodiazepines they were struggling with some problems.

However after taking benzodiazepines, at the point where they decided they needed to withdraw their functionality had dropped to 4.1 of nine activities. They had experienced a 54% reduction to their functionality.

At the worst point in withdraw; their functionality rating was 2.1 which represents a 77% reduction in functionality from the norm.

The change in respondents’ functionality over the course of the benzo journey was significant. There was a dramatic decrease in functionality while respondents were taking benzodiazepines and an even greater decline as they tried to withdraw. While it is not possible to establish causality or to say exactly what proportion of people who takes benzodiazepines that this might happen to, it is certainly very distressing that this may be happening to anyone who is taking prescription drugs ‘as directed’ by their physician. 

Withdrawal Methods

The drug companies all recommend that benzodiazepines should be tapered and warn that it is dangerous for these drugs to be stopped abruptly.

Despite this, an alarming 70% of respondents had attempted a cold turkey from these drugs.

It has been almost 30 years since Professor Ashton developed her protocol recommending the slow reduction method of withdrawing from benzodiazepines.

Despite all the information available about the advantages of getting off these drugs slowly the most tried withdrawal methods in these surveys were the ones that attempted to get people off benzodiazepines quickly. The most tried methods after cold turkey were the inpatient detox and the rapid dry cutting. The least tried methods were slow dry cutting, the valium crossover and taper and water titration.

These are again very worrying trends that seem to indicate that a lot more education of both the medical profession and patients is required.

The results from this survey supported the concept that a slow and gradual withdraw was most likely to make withdrawal easier. Cold turkey was given a difficulty rating of 1.5 compared with the Valium cross over which was given a score of 2.5 and water titration with a score of 2.8. The scores used were 1 = Impossible, 2 = Difficult, 3 = Bearable, 4 = Easy.

The survey also supported the concept that the quicker withdrawal methods might result in a longer recovery period. On average respondents felt that it took 16.9 months to recover from a cold turkey, 13.1 months to recover from the valium crossover and taper, and 5.1 months to recover from a water titration.

The survey supports the concept of water titration being a viable way of withdrawing from benzodiazepines.

Recovery

There seems to be two opposing beliefs as to how long it takes to recover from benzodiazepine use once withdrawal is complete. Some in the medical profession say that recovery occurs once a benzodiazepine is out of the system after a month. The experience of the internet support groups indicates that it is much longer than this and believes that recovery occurs in the 6 – 18 month range. This survey supports the belief that recovery is in the 6 – 18 month range. The average recovery time was 12.2 months. Some were well as soon as they completed their taper and some took 60 months to recover.

The survey also supports the concept of a protracted withdrawal period with around 9% of those surveyed taking 2 of more years to recover.

The things that seemed to aid withdrawal and recovery were

- Choosing a slow withdrawal method

- Having adequate support from family, friends and doctors

- Having knowledge of what was involved

- Keeping life as normal as possible

Reinstatement and Up Dosing

When people have cold turkeyed or tapered too quickly thoughts often turn to reinstatement or up dosing as ways to rescue the situation. The ability to decide whether these are good options or bad options has been made difficult by the lack of information on their success rates. The feeling on the internet support groups has been that there was about a 50/50 chance of these techniques being successful.

Forty-five percent (45%) of the respondents in this survey who tried reinstatement felt that it was successful; 29% said it was unsuccessful.

Forty-five percent (45%) of the respondents in this survey who tried up dosing felt that it was successful; 24% said it was unsuccessful.

The Incidence of the Withdrawal Syndrome

On the internet support groups there is always much debate about the incidence of the withdrawal syndrome. The studies that are available say that somewhere between 20 – 80% of benzodiazepine users experience some type of withdrawal syndrome. The figures, to some extent, depend on how the withdrawal syndrome is defined.

If we define the withdrawal syndrome as having no withdrawal symptoms at the worst point in a withdrawal then everyone in this survey experienced a withdrawal syndrome.

If it is defined as having only mild symptoms at the worst point in withdrawal then 92% of these respondents had a withdrawal syndrome.

If it is defined as being recovered at the end of a taper then 95% of these respondents experience a withdrawal syndrome.

If it is defined as being recovered by 1 month off then 86% of these respondents experienced a withdrawal syndrome.

Based on these respondents we might say that 86 – 100% of people experienced a withdrawal syndrome.

Conclusions

I have been left with two overwhelming impressions after doing this analysis.

The first is the intensity and the far reaching affects that withdrawing and recovering from benzodiazepine has had on these respondents. These drugs reduced people’s functionality by 77% from normal at the worst time in withdrawal. People were rating psychiatric, paradoxical, neurological and musculoskeletal symptoms as approaching severe at the worse point in withdrawal. It took on average 12 months to recover from this experience. These facts all indicate to me that for some people at least the experience of withdrawing and recovering from benzodiazepine use is extremely difficult.

The second impression was that despite there being a body of knowledge about the dangers of long term benzodiazepine use and despite their being well research methods for withdrawing from these drugs there still appears to be a pressing need for much more education to be taking place for both some members of the medical profession and of patients.

 

Back to Contents Page

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015